Hail, Llano
- When
- March 23, 4:57 PM CST
- Where
- Llano County, 0.69 mi S of Oxford
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.590, -98.700
A thunderstorm produced penny size hail south of Llano.
A cold front moved into a warm, moist airmass and generated thunderstorms. The warm sector airmass had CAPE values of 2000-3000 j/kg and deep layer wind shear around 40 kts with steep mid-level lapse rates all of which was conducive to large hail growth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a warm, moist airmass and generated thunderstorms. The warm sector airmass had CAPE values of 2000-3000 j/kg and deep layer wind shear around 40 kts with steep mid-level lapse rates all of which was conducive to large hail growth. Storms mostly produced large hail and then also some damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 23, 1:38 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 238 PM CDT Sun Mar 23 2025 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Monday night) Issued at 152 PM CDT Sun Mar 23 2025 Key Message: - Strong to severe storms possible this evening into early Monday morning for portions of the Hill Country into the I-35 corridor. A cold front is currently moving through northwest Texas and will continue to move southward through this afternoon and evening. As the front moves into portions of the Hill Country shortly after peak heating, we should see isolated to scattered showers and storms develop along the front. A weak upper disturbance and decent instability should allow for a few strong to severe storms to develop along the front. Recent updates from the SPC Day 1 convective outlook now place most of Williamson, Travis, Bastrop and Lee counties in a Slight Risk (level 2 of 5) for severe weather. Farther south and west, the Marginal Risk (level 1 of 5) for severe storms extends across most of the Hill Country into the I-35 corridor near New Braunfels, then eastward to near La Grange. The main severe weather concern will be large hail, along with damaging winds. The main time window of concern is roughly 6 PM this evening until 3 AM Monday morning. Not much cooling is anticipated behind the above mentioned cold front on Monday as daytime highs are still expected to reach the 80s for most locations. We did keep a low chance for late afternoon showers and storms in the forecast for areas right along the Rio Grande. At least one or two of the hi-res models show the possibility of an isolated storm or two over portions of the Hill Country into the southern Edwards Plateau Monday afternoon and evening as a warm front lifts northward. For now we will keep the forecast dry as both large scale forcing and atmospheric winds are fairly weak. We will continue to monitor and adjust the forecast as needed. && .LONG TERM... (Tuesday through Sunday) Issued at 152 PM CDT Sun Mar 23 2025 Key Messages: -Hot & dry Tuesday with some mild fire weather concerns -Best chance of rain in several weeks from late Wednesday through Friday, with widespread 1+ inch rains possible The hottest day of the next week is Tuesday as a large western CONUS upper ridge extends into TX. Undercutting this upper ridge is a broad upper disturbance moving east along the US/Mexico border toward TX. The combined effects of these systems brings not only a hot day but possibly a breezy one as southerly surface winds increase ahead of the disturbance. The winds are not expected to particularly strong like the ones from last week's multi-day fire weather patterns, but there could be just enough for an afternoon of locally elevated fire weather conditions. Thankfully, this is is about it for the fire weather issues for awhile as a near widespread rain event is expected for Wednesday through Friday. Initially moisture levels will be limited for daytime Wednesday, so the initial rain chances will be mostly west of Hwy 281 to the Rio Grande and fed mostly by elevated Pacific instability and moisture. The moist and unstable layer becomes more rooted toward the surface by Thursday morning, and a solid conveyor belt of low to mid level moisture should bring many hours of good rain opportunity for much of the area. The latest GFS still shows a scenario of multiple waves of convection moving through the broad upper trough over TX, but the amounts have come down to earth compared to what was seen in the 12Z 3/22 run. We still believe that there will be a larger embedded complex that will provide the bulk of the rain as opposed to multiple waves, but we'd love to be wrong! Assuming the more conservative scenario, a solid swath of 1-2 inch rains should temporarily silence the fire weather concerns for a week or two and usher in a more definitive green-up that has eluded much our area so far this spring. Some secondary rounds of showers and storms are depicted as late as the wee hours Saturday morning, but a mostly dry and mild weekend is projected. There is a quick-hitting wave of convection possible in Central Texas Sunday afternoon according to the GFS, but the ECM and CMC do not reflect this. && .AVIATION... (12Z TAFS) Issued at 626 AM CDT Sun Mar 23 2025 IFR/MVFR CIGs on S to SE winds lift to SCT VFR by early afternoon. A front brings ISOLD-SCT SHRA/TSRA this evening into night and have PROB30s at the I-35 sites. Winds shift to N to NE with the frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 85 63 91 / 50 0 0 0 Austin Bergstrom Intl Airport 58 85 59 90 / 50 0 0 0 New Braunfels Muni Airport 61 87 61 92 / 40 0 0 0 Burnet Muni Airport 56 83 58 91 / 30 0 0 10 Del Rio Intl Airport 65 89 64 93 / 10 20 10 0 Georgetown Muni Airport 57 84 59 91 / 40 0 0 10 Hondo Muni Airport 61 89 60 92 / 20 10 10 0 San Marcos Muni Airport 59 85 60 90 / 50 0 0 0 La Grange - Fayette Regional 62 83 63 88 / 40 10 0 0 San Antonio Intl Airport 62 86 63 91 / 40 0 10 0 Stinson Muni Airport 64 88 63 92 / 30 0 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...18 Aviation...Platt
Special Weather Statement
National Weather Service Austin/San Antonio TX
518 PM CDT Sun Mar 23 2025
TXZ171-188-232300-
Gillespie TX-Llano TX-
518 PM CDT Sun Mar 23 2025
...A strong thunderstorm will impact portions of northeastern
Gillespie and southwestern Llano Counties through 600 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crabapple, or 8 miles northwest of Fredericksburg,
moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Cherry Spring, Prairie Mountain, Enchanted Rock State
Natural Area, Eckert, Crabapple, Willow City, and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 9860 3036 9859 3025 9894 3043 9908
3050 9900 3050 9897 3053 9896 3063 9884
TIME...MOT...LOC 2218Z 237DEG 9KT 3038 9894
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
05The Austin/San Antonio radar (KEWX), 118 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
45 hail, 2 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced penny size hail south of Llano.
A thunderstorm produced two inch diameter hail just west of Harper.
A thunderstorm produced half dollar size hail near I-10 and FM 479 northeast of Mountain Home.
A thunderstorm produced penny size hail east of Mountain Home.
A thunderstorm produced golf ball size hail in Kerrville near I-10 and Harper Rd.
A thunderstorm produced baseball size hail near Methodist Encampment Rd. in Kerrville.
A thunderstorm produced 2.5 diameter hail in Kerrville.
A thunderstorm produced two inch diameter hail in Kerrville.
A thunderstorm produced quarter size hail in Kyle.
A thunderstorm produced quarter size hail in Kyle.
A thunderstorm produced nickel size hail south of Buda.
A thunderstorm produced two inch diameter hail in Center Point.
A thunderstorm produced two inch diameter hail in Center Point.
A thunderstorm produced quarter size hail in Lost Maples State Natural Area.
A thunderstorm produced quarter size hail in Bee Cave.
A thunderstorm produced pea to quarter size hail north of Bergheim.
A thunderstorm produced dime to nickel size hail at the intersection of Braker Ln. and I-35 in northern Austin.
A thunderstorm produced quarter size hail in Bee Cave.
A thunderstorm produced penny size hail in Bee Cave.
A thunderstorm produced quarter size hail southwest of Boerne.
A thunderstorm produced penny size hail near Barton Creek.
A thunderstorm produced penny size hail northwest of Bergheim.
A thunderstorm produced quarter size hail in Boerne.
A thunderstorm produced wind gusts estimated at 50 to 60 mph in Manchaca.
A thunderstorm produced penny size hail in Boerne.
A thunderstorm produced a wind gust measured at 53 kts. by the ASOS at Austin-Bergstrom International Airport.
A thunderstorm produced penny size hail northwest of Leon Springs.
A thunderstorm produced penny size hail in Leon Springs.
A thunderstorm produced penny size hail just east of Camp Bullis.
A thunderstorm produced penny size hail east of Sun City.
A thunderstorm produced penny size hail east of Sun City.
A thunderstorm produced quarter size hail near I-10 and UTSA Blvd. in northwestern San Antonio.
A thunderstorm produced penny size hail in Schertz.
A thunderstorm produced penny size hail in Georgetown.
A thunderstorm produced quarter size hail in Sonterra.
A thunderstorm produced half dollar size hail near Walburg.
A thunderstorm produced quarter size hail near New Corn Hill.
A thunderstorm produced penny size hail near the intersection of Fredericksburg Rd. and Gus Eckert Rd. in northwestern San Antonio.
A thunderstorm produced penny size hail in Georgetown.
A thunderstorm produced penny size hail west-southwest of Hunter.
A thunderstorm produced penny size hail in Leon Valley.
A thunderstorm produced pea to quarter size hail in Granger.
A thunderstorm produced penny size hail in Leon Valley.
A thunderstorm produced pea to quarter size hail south-southwest of San Marcos.
A thunderstorm produced penny size hail in Georgetown.
A thunderstorm produced quarter size hail in the western corner of the county northeast of Fair Oaks Ranch.
A thunderstorm produced nickel size hail northwest of Stockdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241073, 1241074, 1241075, 1241076, 1241077, 1241080, 1241081, 1241083, 1241084, 1241085, 1245685, 1245686, 1245687, 1245688, 1245689, 1245690, 1245691, 1245692, 1245693, 1245694, 1245695, 1245696, 1245697, 1241072, 1245698, 1241071, 1245699, 1245700, 1245701, 1245702, 1245703, 1245704, 1245888, 1245889, 1245890, 1245891, 1245892, 1245894, 1245895, 1245896, and more.